Encephalitozoon intestinalis: A rare cause of diarrhea in an allogeneic hematopoietic stem cell transplantation (HSCT) recipient complicated by albendazole-related hepatotoxicity Allojenik hematopoietik kök hücre nakli alıcısında albendazol tedavisi sırasında gelişen hepatotoksisite ile komplike olmuş nadir bir diare etkeni: Encephalitozoon intestinalis


Creative Commons License

Şivgin S., Eser B., KAYNAR L., Kurnaz F., Şivgin H., Yazar S., ...More

Turkish Journal of Hematology, vol.30, no.2, pp.204-208, 2013 (SCI-Expanded) identifier

  • Publication Type: Article / Article
  • Volume: 30 Issue: 2
  • Publication Date: 2013
  • Doi Number: 10.4274/tjh.90692
  • Journal Name: Turkish Journal of Hematology
  • Journal Indexes: Science Citation Index Expanded (SCI-EXPANDED), Scopus, TR DİZİN (ULAKBİM)
  • Page Numbers: pp.204-208
  • Keywords: Albendazole, Allogeneic hematopoietic stem cell transplantation (allo-HSCT), Encephalitozoon intestinalis, Hepatotoxicity
  • Istanbul Medipol University Affiliated: No

Abstract

A 50-year-old male patient previously diagnosed with acute myelomonocytic (M4) leukemia in July 2009 underwent allogeneic hematopoietic stem cell transplantation (allo-HSCT). During the pre-transplant period complete blood count (CBC), liver and renal function tests, coagulation tests, and other parameters were normal. On the first day of transplantation teicoplanin (400 mg d-1 for the first 3 d, and then 400 mg d-1) and caspofungin (first dose was 1 × 70 mg d-1, followed by 1 × 50 mg d-1) were started intravenously due to white plaques and oropharyngeal candidiasis in the patient's mouth and perianal erythema. On the 14th d of transplantation watery diarrhea occurred, along with abdominal discomfort, nausea, and fatigue. Stool examination was negative for findings of bleeding. Investigation of Microsporidia confirmed a rare pathogen Encephalitozoon intestinalis in the patient's stool sample via species-specific immunofluorescence antibody (IFA) assay and albendazole treatment was started at a dose of 2 × 400 mg d-1. On the 5th d of albendazole treatment (d 18 of treatment) liver function test (LFT) results began to deteriorate. As LFT results continued to deteriorate, albendazole was withdrawn on the 7th d of treatment. Biopsy was performed on the 22nd d of transplantation and histopathological analysis confirmed the diagnosis of toxic hepatitis. LFT results began to decrease after withdrawal of albendazole treatment. On the 13th d of albendazole treatment all LFT values returned to normal. The presented allo-HSCT case had a rare pathogenic agent (E. intestinalis) that caused diarrhea, as well as hepatotoxicity due to albendazole treatment. This is the first reported case of E. intestinalis diagnosed via IFA in Turkey.